Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 12, 2010, 11:10 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2010, 11:10 PM CDT (04:10 UTC)
- Expired
- May 13, 2010, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2865 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.7
The text
As transmitted, in the capitals the NWS used until 2016.
089
WGUS53 KTOP 130410
FFWTOP
KSC045-059-087-139-130700-
/O.NEW.KTOP.FF.W.0005.100513T0410Z-100513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 200 AM CDT
* AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL OF ONE TO TWO INCHES HAS FALLEN OVER THE WARNED AREA.
ALSO SOME FLOODING OF SMALL CREEKS HAS BEEN OBSERVED NEAR OSKALOOSA.
ADDITIONAL HEAVY RAINFALL UP TO AN INCH WILL LEAD TO ADDITIONAL
FLASH FLOODING OF LOW AREAS...STREAMS AND CREEKS.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
BALDWIN CITY...
BURLINGAME...
CARBONDALE...
CLINTON...
LECOMPTON...
LYNDON...
MCLOUTH...
OSAGE CITY...
OSKALOOSA...
OVERBROOK...
PERRY...
SCRANTON...
WILLIAMSTOWN...
WINCHESTER...
GLOBE...
LONE STAR...
PLEASANT GROVE...
VINLAND...
CENTROPOLIS...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3877 9510 3846 9582 3879 9594 3886 9563
3886 9550 3940 9523 3940 9519 3897 9518
3897 9517 3897 9512 3893 9509
$$
OMITT1 follow-up statement
895
WGUS73 KTOP 130654
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
154 AM CDT THU MAY 13 2010
KSC045-059-087-139-130702-
/O.EXP.KTOP.FF.W.0005.000000T0000Z-100513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-OSAGE-FRANKLIN-
154 AM CDT THU MAY 13 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR NORTHWESTERN
FRANKLIN...OSAGE...DOUGLAS AND EASTERN JEFFERSON COUNTIES...
AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS MOVED SOUTHEAST OF THE AREA...AND THE POTENTIAL
FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH
FLOOD WARNING IS NO LONGER IN EFFECT. LIGHT TO OCCASIONALLY MODERATE
RAINFALL WILL CONTINUE OVER THE NEXT FEW HOURS.
LAT...LON 3877 9510 3846 9582 3879 9594 3886 9563
3886 9550 3940 9523 3940 9519 3897 9518
3897 9517 3897 9512 3893 9509
$$
BLAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:36 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 12, 6:36 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT WED MAY 12 2010 .UPDATE... UPDATED FOR 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... CONVECTION WILL CONTINUE THROUGH MUCH OF THE EARLY TO MID TIME PERIODS OF THE TAF FORECAST PERIOD. PRIMARILY MVFR CIGS WILL PREVAIL WITH IFR CIGS AND VSBYS WITH THE TSRA. SURFACE WARM FRONT WILL MOVE NORTH OF TOP WITH MHK BEHIND THE COLD FRONT AND NORTH WINDS. TOP AND FOE WILL BE SOUTHERLY. WINDS SHOULD SHIFT AT TOP AND FOE IN THE 07Z-08Z PERIOD TO THE NORTHWEST WITH A PERIOD OF SHOWERS AND IFR CIGS THROUGH 13Z WHEN CIGS WILL GRADUALLY LIFT TO MVFR BY 15Z THEN VFR AFTER 18Z. 53 && .PREV DISCUSSION... /ISSUED 325 PM CDT WED MAY 12 2010/ DISCUSSION... FOR TONIGHT...WARM FRONT CURRENTLY FROM BETWEEN ABILENE AND HERINGTON TO JUST SOUTH OF FOE AND LWC. WARM FRONT HAS BEEN MOVING VERY SLOWLY NWD...BUT DO NOT EXPECT A LOT MORE PROGRESS THIS EVENING. SOUNDINGS IN THE WARM SECTOR OVER EC KS SHOW CAP STILL IN PLACE AND CONVECTION FROM EMPORIA THROUGH TOPEKA TO ATCHISON HAS BEEN ELEVATED. SURFACE BASED STORMS NOW STARTING TO FIRE NORTHEAST OF SURFACE LOW ALONG COLD FRONT IN SC/CENTRAL KS. THIS MORE ROBUST CONVECTION EXPECTED TO DEVELOP/MOVE NORTHEAST ALONG FRONT ENTERING OUR CWA NEAR HERINGTON. MAIN CONVECTION EXPECTED TO REMAIN NEAR FRONT AND BROKEN LINE OF STORMS...SOME SUPERCELLS...WILL MOVE NORTHEASTWARD ACROSS SOUTHEASTERN HALF OF CWA LATE THIS AFTERNOON AND EVENING. LOW-LEVEL SHEAR STRONG AND WILL INCREASE THIS EVENING SO ANY STORM THAT COMES OFF THE BOUNDARY OR REMAINS ISOLATED HAS SOME POTENTIAL TO PRODUCE A TORNADO. OTHERWISE VERY LARGE HAIL EXPECTED TO BE ANOTHER THREAT. COLD FRONT SHOULD MOVE OFF TO EAST LATER TONIGHT AND THURSDAY WITH PRECIP ENDING IN EC KS DURING THE AFTERNOON. NOT MUCH CHANGE TO THE ONGOING LONG TERM FORECAST FOR THIS ISSUANCE. ONCE THE COLD FRONT PUSHES THROUGH THE AREA...A BRIEF DRYING OUT PERIOD WILL COMMENCE AND TAKE PLACE THROUGH THE LATE PART OF THE WEEK. BY FRIDAY WEAK UPPER LEVEL RIDGING INDICATES THAT TEMPERATURES MAY CREEP BACK INTO THE UPPER 60S TO MID 70S ACROSS THE FORECAST AREA BY THE WEEKEND. MODELS ARE COMING INTO AGREEMENT REGARDING A POTENTIALLY WET WEEKEND ACROSS EASTERN KANSAS. UPPER LEVEL TROUGH MOVES ON SHORE LATE FRIDAY INTO SATURDAY. SOUTHERLY FLOW AHEAD OF THE SYSTEM WILL ACT TO ADVECT SOME MOISTURE NORTHWARD FROM THE GULF OF MEXICO. THE FOCUS FOR THE PRECIPITATION WILL BE SHORTWAVE TROUGHS WHICH MAY PIVOT AROUND THE LARGER LOW. CURRENT MODELS PROG TWO OF THESE SHORTWAVE TROUGHS MOVING ACROSS NORTHEAST KANSAS. THE TIMING...LOCATION...AND INTENSITY OF THESE SHORTWAVES ARE YET TO BE DETERMINED...HOWEVER THE FIRST OF THE TWO SHORTWAVES LOOKS TO MOVE THROUGH ON SATURDAY...THEN ANOTHER ON SUNDAY. DUE TO THE UNCERTAINTY OF THE TIMING AND LOCATION OF THE TROUGHS...THIS FORECAST PACKAGE WILL ONLY MENTION A CHANCE OF RAIN FOR THE WEEKEND. CONDITIONS SHOULD CLEAR OUT BY THE START OF NEXT WEEK. JL && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 12, 3:25 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED MAY 12 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-132030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH THE REST OF THE AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS DURING THE EARLY AFTERNOON TO EARLY EVENING MAY PRODUCE TORNADOES AND LARGE HAIL TO THE SIZE OF GOLF BALLS. BY THE LATE EVENING THE TORNADO THREAT SHOULD DISSIPATE AND ONGOING THUNDERSTORMS SHOULD CONGEAL INTO A LINE. LARGE HAIL...HEAVY RAIN...AND STRONG WINDS CAN BE EXPECTED FROM THESE LATE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS ARE EXPECTED TO RETURN FOR SATURDAY AND SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES THROUGH. NO SEVERE WEATHER IS IMMINENT DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, May 12, 10:43 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1043 PM CDT WED MAY 12 2010 KSZ039-040-055-056-058-059-130415- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-OSAGE-SHAWNEE- 1043 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR SHAWNEE...DOUGLAS...OSAGE... FRANKLIN...COFFEY AND ANDERSON COUNTIES... THROUGH 1115 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LE ROY...POMONA...GLOBE...WILLIAMSBURG...LONE STAR...CENTROPOLIS...WESTPHALIA...LAWRENCE...HARRIS...PLEASANT GROVE...OTTAWA...VINLAND...PRINCETON...BALDWIN CITY...LONE ELM...WELLSVILLE...RICHMOND...RANTOUL...LANE...KINCAID...GREELEY... GARNETT...EUDORA AND COLONY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 150 AND 199 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR FRANKLIN...COFFEY...OSAGE...AND ANDERSON COUNTIES.
Special weather statement, May 12, 10:46 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1046 PM CDT WED MAY 12 2010 KSZ026-130400- JEFFERSON- 1046 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY... THROUGH 1100 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND CONTINUOUS DEADLY LIGHTNING. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 12, 10:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 7 SE OVERBROOK 38.71N 95.47W
05/12/2010 E50 MPH FRANKLIN KS CO-OP OBSERVER
&&
MRCSpecial weather statement, May 12, 10:55 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1055 PM CDT WED MAY 12 2010 KSZ040-056-059-130430- ANDERSON-DOUGLAS-FRANKLIN- 1055 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...FRANKLIN AND ANDERSON COUNTIES... THROUGH 1130 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF DOUGLAS...FRANKLIN AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SOUTHEASTERN LAWRENCE...OTTAWA...PRINCETON...VINLAND...BALDWIN CITY...RICHMOND...EUDORA...WELLSVILLE...RANTOUL...GREELEY AND LANE. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 199 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR FRANKLIN AND ANDERSON COUNTIES.
Local storm report, May 12, 10:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD TOPEKA 39.05N 95.68W
05/12/2010 SHAWNEE KS COUNTY OFFICIAL
STREET FLOODING ON 6TH STREET...EAST OF BRANNER.
1052 PM FLASH FLOOD TOPEKA 39.05N 95.68W
05/12/2010 SHAWNEE KS COUNTY OFFICIAL
INTERSECTION AT 6TH AND TYLER STREES IS IMPASSABLE DUE TO
FLOODING. WATER IN INTERSECTION AT 24TH AND MACVICAR.
&&
MRCLocal storm report, May 12, 11:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 2 S OTTAWA 38.59N 95.27W
05/12/2010 E45 MPH FRANKLIN KS TRAINED SPOTTER
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 16 min |
| May 12, 7:32 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 28 min |
| May 12, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 38 min |
| May 12, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Lyon, Osage, Shawnee, Wabaunsee | 23 min |
| May 12, 8:51 PM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 3 hr |
| May 12, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 33 min |
| May 12, 10:21 PM CDT | Areal Flood Advisory | TOP | Lyon | 114 min |
| May 12, 10:36 PM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee | 3 hr |
| May 12, 10:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin, Jefferson | 32 min |
| May 13, 12:20 AM CDT | Areal Flood Advisory | TOP | Lyon | 85 min |
| May 13, 12:24 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more | 3 hr |
| May 13, 6:09 AM CDT | River Flood Warning | TOP | Lyon, Osage | 14 hr |
| May 13, 7:01 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 33 hr |
| May 13, 8:49 AM CDT | River Flood Warning | TOP | Franklin, Osage | 27 hr |
| May 13, 9:41 AM CDT | River Flood Warning | TOP | Franklin | 26 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.